Hail, Webster
- When
- May 25, 7:03 PM CST
- Where
- Webster County, 0.69 mi S of Callender
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.360, -94.300
A trained spotter reported dime to penny size hail.
A few isolated storms developed along a boundary stretching across west central Iowa into northeastern Iowa, with an upper level low spinning just to the west across the high plains. Some of the stronger storms produced hail in the Callendar area of Webster County where they received two rounds of hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A few isolated storms developed along a boundary stretching across west central Iowa into northeastern Iowa, with an upper level low spinning just to the west across the high plains. Some of the stronger storms produced hail in the Callendar area of Webster County where they received two rounds of hail. Dime to penny hail was reported with the first round of hail, with nickel to quarter hail covering the ground with the second round.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 25, 5:26 PM CST, 1 hour 37 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 626 PM CDT MON MAY 25 2015 .SHORT TERM /TONIGHT/... ISSUED AT 304 PM CDT MON MAY 25 2015 FORECAST CHALLENGES FOR THE SHORT TERM PERIOD INCLUDE TIMING AND LOCATION OF CONVECTION DEVELOPMENT LATER THIS AFTN INTO THIS EVENING...AS WELL AS CONVECTIVE TRENDS OVERNIGHT. CONVECTION ACROSS FAR NORTHERN IOWA...FORCED BY ELONGATED VORT MAX WILL CONTINUE LIFTING NORTHEASTWARD INTO MN/WI. ATTENTION THEN TURNS UPSTREAM TO KS/NE/MO REGION. CONVECTION HAS BEGUN FIRING IN KS THIS AFTN...IN A QUITE UNSTABLE AIRMASS. IMPULSE MOVING INTO WRN OKLAHOMA IS EXPECTED TO PROVIDE REGION OF ASCENT AS IT TRACKS NORTHEASTWARD. UNSTABLE AIRMASS EXTENDS NORTHEAST INTO SOUTHERN IOWA...WHERE MUCAPES ARE AS HIGH AS 2000 J/KG PER SPC MESOANALYSIS. THUS CONVECTION IS EXPECTED TO CONTINUE DEVELOPING NORTHEASTWARD LATER THIS AFTN INTO THIS EVENING AS THE IMPULSE AND PRECEDING ASCENT REGION TRACKS NORTHEAST. BUFR FCST SOUNDINGS SHOWING AN ELEVATED WARM LAYER ACROSS WESTERN AND SOUTHWESTERN IOWA...HOWEVER...WHICH DECREASES IN TIME THIS EVENING. THUS ORGANIZED CONVECTION DEVELOPMENT MAY BE DELAYED UNTIL THE WARM LAYER DECREASES SUFFICIENTLY. ALTHOUGH DEEP LAYER SHEAR IS NOT EXPECTED TO BE PARTICULARLY IMPRESSIVE...THE COMBINATION OF THE SHEAR VALUES THAT WILL EXIST...ALONG WITH THE THERMODYNAMIC PROFILE...WOULD SUPPORT ENOUGH ORGANIZATION TO PROVIDE DAMAGING WINDS AND LARGE HAIL. HEAVY RAINFALL WOULD ALSO BE POSSIBILITY...BUT DO NOT ANTICIPATE ANY WIDESPREAD OR SIGNIFICANT FLASH FLOOD THREAT. SLIGHTLY WEST OF THE AFOREMENTIONED REGION...AND CLOSER TO THE SURFACE BOUNDARY IN NORTHWEST IOWA...THERE IS ADDITIONAL RISK FOR CONVECTION DEVELOPMENT. AREA OF STEEP MIDLEVEL RATES HAS BEEN WORKING NORTHEASTWARD THROUGH KANSAS THIS AFTERNOON AND INTO SOUTHEASTERN NEBRASKA. AS THOSE STEEP MIDLEVEL LAPSE RATES WORK INTO WESTERN IOWA THIS EVENING...CONVECTION MAY DEVELOP ACROSS WEST CENTRAL AND NORTHWESTERN PARTS OF THE STATE...AGAIN CLOSER TO THE SURFACE BOUNDARY. IF CONVECTION DOES BECOME ESTABLISHED THERE THEN THERE WILL BE A POTENTIAL FOR TRAINING STORMS AS THE CORFIDI VECTORS WOULD BE NEARLY PARALLEL TO THE MEAN STORM MOTION...AS THE SURFACE BOUNDARY MOVES LITTLE IF ANY OVERNIGHT. .LONG TERM /TUESDAY THROUGH MONDAY/... ISSUED AT 304 PM CDT MON MAY 25 2015 ACTIVE WEATHER PATTERN WILL CONTINUE THROUGH EXTENDED. EXPECT ONGOING PRECIPITATION TO LINGER THROUGH THE MORNING HOURS...ESPECIALLY IN THE EAST AS WEAK TROUGH BEGINS TO PUSH EAST THROUGH IOWA THROUGH THE DAY TUESDAY. BOUNDARY WILL LINGER ACROSS THE STATE...WHICH MAY ALLOW FOR CONTINUED SHOWERS AND THUNDERSTORMS THROUGH THE DAY...AGAIN PRIMARILY IN THE CENTRAL AND EAST. HOWEVER...FEEL WILL SEE SIMILAR SET UP TO TODAY WITH GENERALLY A BREAK FROM PRECIPITATION CHANCES IN THE LATE MORNING AND EARLY AFTERNOON AS LLJ DIMINISHES. BOUNDARY WILL GENERALLY BE ACROSS CENTRAL IOWA BY 00Z WEDNESDAY WHICH MAY BE THE FOCUS FOR THUNDERSTORM DEVELOPMENT IN THE LATE AFTERNOON. CAPE VALUES WILL GENERALLY BE NEAR 1000 J/KG WITH GENERALLY WEAK SHEAR...THOUGH SUFFICIENT ENOUGH TO ALLOW FOR ANY STORMS WHICH DEVELOP TO PERSIST AND MAY SEE A SEVERE THUNDERSTORM OR TWO. SYSTEM WILL CONTINUE TO PUSH EASTWARD THROUGH THE EVENING BRINGING AN END TO PRECIPITATION CHANCES...AND MAY HAVE HELD ONTO PRECIPITATION TOO LONG TUESDAY NIGHT. WEDNESDAY WILL BE DRY AS WEAK RIDGE BUILDS ACROSS AREA. HOWEVER...THIS WILL BE SHORT LIVED AS LARGE UPPER LEVEL LOW PRESSURE SYSTEM PUSHES EAST ACROSS CANADA...BREAKING RIDGE DOWN AND BRINING BOUNDARY TO IOWA WHICH WILL BE PRIMARILY WEATHER FOCUS THROUGH THE END OF THE PERIOD. BOUNDARY WILL BE SLOW MOVING...FINALLY BEGINNING TO PUSH INTO IOWA LATE FRIDAY. HOWEVER...AHEAD OF BOUNDARY WILL SEE GOOD SOUTHERLY SURFACE FLOW AND MOISTURE PUSHING INTO IOWA. THIS WILL HELP TO WARM TEMPERATURES...BUT ALSO LEAD TO PRECIPITATION CHANCES THROUGH THE PERIOD...THOUGH DO NOT HAVE HIGH CONFIDENCE WITH TIMING OF PRECIPITATION TRENDS THROUGH FRIDAY...BUT HAVE KEPT POPS NEAR GOING. BEST CHANCES FOR WIDESPREAD RAIN WILL COME FRIDAY. GFS REMAINS LEAST PROGRESSIVE WITH SYSTEM...HANGING BOUNDARY ACROSS NORTHERN MISSOURI THROUGH SUNDAY...WHILE ECMWF IS PROGRESSIVE. HOWEVER...GEM HAS BEGUN TO TREND TOWARDS GFS...AND HAVE LEFT CHANCE POPS INTO LATE SUNDAY. TEMPERATURES WILL AGAIN BE MUCH COOLER BEHIND BOUNDARY...WITH HIGHS SATURDAY AND SUNDAY EXPECTED TO BE WELL BELOW NORMAL. && .AVIATION...26/00Z ISSUED AT 625 PM CDT MON MAY 25 2015 SHOWERS AND THUNDERSTORMS WILL SPREAD ACROSS THE AREA OVERNIGHT PRODUCING PERIODS OF LOCALIZED MVFR OR LOWER CONDITIONS. CONFIDENCE IN TIMING OF THESE CONDITION AT A GIVEN TERMINAL IS LOW SO HAVE PRIMARILY HANDLED WITH VCTS IN THE 00Z TAFS...BUT OVERALL MOST LIKELY WINDOW FOR TSRA AND ASSOCIATED LOWER CIGS/VSBYS IS FROM ABOUT 03Z-09Z...WITH SOME LINGERING DEBRIS CLOUDS AND BR POSSIBLE AFTER THAT. ON TUESDAY...MAINLY VFR CONDITIONS WILL PREVAIL BUT WITH A CHANCE FOR SCATTERED SHRA AND A FEW TSRA ONCE AGAIN. && .HYDROLOGY... ISSUED AT 320 AM CDT MON MAY 25 2015 RAIN EXPECTED ONCE AGAIN TODAY...BUT THREAT FOR ANY FLASH FLOODING REMAINS LOW. RAINFALL RATES EARLY TODAY NOT EXPECTED TO BE HIGH ENOUGH AND RAINFALL PERSISTENT ENOUGH. LATER TODAY...SCATTERED NATURE OF STORMS SHOULD NOT LEAD TO ANY WIDESPREAD COVERAGE UNTIL THE EVENING HOURS. MAIN CONCERNS ARE ADDITIVE EFFECTS OF YESTERDAYS THROUGH TUESDAYS RAINFALL...AND SUBSEQUENT EVENTS. SOME URBAN RUNOFF AND PONDING OF WATER MAY BE POSSIBLE WITH STRONGER STORMS. IN TERMS OF RIVER FLOODING...MINOR TO MODERATE WITHIN-BANK RISES ARE EXPECTED AT MULTIPLE LOCATIONS ESPECIALLY WITHIN THE MIDDLE TO LOWER DES MOINES RIVER BASIN...AS WELL AS THE LOWER RACCOON RIVER BASIN. IF RAINFALL OVER THE NEXT 24-36 HRS COMES IN HEAVIER THAN EXPECTED...THEN MINOR FLOODING COULD BE EXPECTED AT SOME LOCATIONS. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...ZOGG LONG TERM...AWB AVIATION...LEE HYDROLOGY...ZOGG/REV
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 354 PM CDT MON MAY 25 2015 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-262100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 354 PM CDT MON MAY 25 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT. STRONG STORMS WILL BE POSSIBLE WITH HAIL...GUSTY WINDS AND HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE CHANCE FOR THUNDERSTORMS CONTINUE ACROSS THE AREA TUESDAY AND AGAIN THURSDAY THROUGH SUNDAY. THE SEVERE THREAT IS MINIMAL AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. ZOGG
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 706 PM CDT MON MAY 25 2015 IAZ033>035-044-045-260130- SAC-CALHOUN-WEBSTER-CRAWFORD-CARROLL- INCLUDING THE CITIES OF...SAC CITY...LAKE VIEW...ODEBOLT... WALL LAKE...SCHALLER...EARLY...ROCKWELL CITY...MANSON... LAKE CITY...POMEROY...FORT DODGE...DENISON...CARROLL 706 PM CDT MON MAY 25 2015 ...STRONG STORMS PRODUCING HAIL THIS EVENING... A BROKEN LINE OF THUNDERSTORMS IS MOVING SLOWLY NORTHEAST ACROSS THE AREA THIS EVENING. THE STRONGEST STORMS WILL PRODUCE DIME SIZE OR LARGER HAIL...GUSTY WINDS...AND BRIEF DOWNPOURS. LEE
The Des Moines radar (KDMX), 85 km away, was scanning. The volume nearest the first event began at 01:03 UTC.
2 hail. Local standard time, as filed.
A trained spotter reported dime to penny size hail.
A trained spotter reported nickel to quarter size hail in the second round of hail. The hail was covering the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2015Every state in 2015This day in weather historyWarnings in Iowa, May 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 567915, 567916.